×

zbMATH — the first resource for mathematics

Nonuniqueness for a hyperbolic system: cavitation in nonlinear elastodynamics. (English) Zbl 0651.73005
The authors consider the initial boundary value problem of nonlinear elastodynamics posed in a ball \(\Omega\) of \({\mathbb{R}}^ n\), \(n\geq 3:\) Find \({\mathfrak u}:\Omega \times [0,T]\to {\mathbb{R}}^ n\) such that \[ (1)\quad div {\mathfrak S}(\nabla {\mathfrak u})={\mathfrak u}_{tt}\quad in\quad \Omega \times]0,T[,\quad {\mathfrak u}({\mathfrak x},t)=\lambda {\mathfrak x}\quad on\quad \partial \Omega \times [0,T], \] \[ {\mathfrak u}({\mathfrak x},0)=\lambda {\mathfrak x}\quad in\quad \Omega,\quad {\mathfrak u}({\mathfrak x},0)_ t=0\quad in\quad \Omega, \] for the special constitutive law (in terms of the first Piola- Kirchhoff stress tensor) \({\mathfrak S}({\mathfrak F})={\mathfrak F}+h'(\det {\mathfrak F})adj F\), where h(v) is a convex function satisfying additional conditions. They are interested in radial cavitation similarity solutions of the form (2) \({\mathfrak u}({\mathfrak x},t)=(\phi (s)/s){\mathfrak x}\), \(s=| {\mathfrak x}| /t\), where \(\phi\) is continuous, piecewise \(C^ 2\) and such that \(\phi (0)>0\), \(\phi (s)=\lambda s\) for \(s\geq \sigma >0\). Such a solution opens a spherical hole of radius \(t\phi\) (0) in the material for \(t>0\). The authors show that there exist \(\lambda_ i\to +\infty\) such that problem (1) has a nontrivial (weak) solution of the form (2) for \(\lambda =\lambda_ i\) (apart from the trivial solution \(\bar{\mathfrak u}({\mathfrak x},t)=\lambda_ ix)\). This is not in contradiction with known uniqueness theorems [C. M. Dafermos, ibid. 70, 167-179 (1979; Zbl 0448.73004)] and extends to elastodynamics the fundamental results of J. M. Ball [Phil. Trans. R. Soc. London A 306, 557-611 (1982; Zbl 0513.73020)] on cavitation in elastostatics.
The proof goes as follows. Insertion of (2) into equation (1) yields an ODE for \(\phi\) which is solved for s in a maximal interval \([0,s_ M]\) with \(s_ M<+\infty\). Then two cases arise: Either \(\lambda_ M:=\phi (s_ M)/s_ M={\dot \phi}(s_ M)\) in which case \(\phi\) is extended to \([s_ M,+\infty [\) in a \(C^ 1\) fashion by \(\lambda_ Ms\), or \(\lambda_ M>{\dot \phi}(s_ M)\) in which case there exists a \(s_ J<s_ M\) such that \(\phi\) extended to \([s_ J,+\infty [\) by \(\lambda_ Js_ J\) \((\lambda_ J=\phi (s_ J)/s_ J)\) satisfies the Rankine- Hugoniot condition for a shock obtained from equation (1). The proof is completed by showing that the set of such \(\lambda_ M,\lambda_ J\) is not bounded from above.
Admissibility of the solutions thus found is then discussed. It is shown that the total energy of the cavitation solutions does not exceed that of the trivial solutions. In fact, if \(\phi\) is \(C^ 1\) these energies are equal, while the energy of a cavitation solution is strictly less than that of the corresponding trivial solution if \(\phi\) is not \(C^ 1\), i.e., if \(u\) has a shock. Thus shocks dissipate energy and, were they do exist, then it could be possible to ever decrease the energy by superposing many cavitation solutions, that is opening many holes in the material. In this sense, this work can be relevant to the study of the onset of fracture (i.e., by coalescence of microvoids). The solutions are also admissible according to the Lax criterion.
Reviewer: H.Le Dret

MSC:
74B20 Nonlinear elasticity
35L15 Initial value problems for second-order hyperbolic equations
35L20 Initial-boundary value problems for second-order hyperbolic equations
74R99 Fracture and damage
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ball, J. M., Discontinuous equilibrium solutions and cavitation in nonlinear elasticity. Phil. Trans. R. Soc. London A 306 (1982), 557–611. · Zbl 0513.73020 · doi:10.1098/rsta.1982.0095
[2] Cáceres, C. H., &amp; D. S. Wilkinson, Large strain behavior of a superplastic copper alloy II. Cavitation and Fracture. Acta Metall. 32 (1984), 423–434. · doi:10.1016/0001-6160(84)90116-0
[3] Dafermos, C. M., The entropy rate admissibility criterion for solutions of hyperbolic conservation laws. J. Diff. Eqns. 14 (1973), 202–212. · Zbl 0262.35038 · doi:10.1016/0022-0396(73)90043-0
[4] Dafermos, C. M., The second law of thermodynamics and stability. Arch. Rational Mech. Anal. 70 (1979), 167–179. · Zbl 0448.73004 · doi:10.1007/BF00250353
[5] Dafermos, C. M., Hyperbolic systems of conservation laws. Systems of Nonlinear Partial Differential Equations (J. M. Ball, ed.). Dordrecht: D. Reidel (1983), 25–70.
[6] Elliot, D., Crack tip processes leading to fracture, The Practical Implications of Fracture Mechanisms. London: Institution of Metallurgists (1973), 21–27.
[7] Hahn, G. T., &amp; A. R. Rosenfield, Metallurgical factors affecting fracture toughness in aluminum alloys. Met. Trans. 6 A (1975), 653–668. · doi:10.1007/BF02672285
[8] Hancock, J. W., &amp; A. C. Mackenzie, On the mechanisms of ductile failure in high-strength steels subjected to multi-axial stress-states. J. Mech. Phys. Solids 24 (1976), 147–169. · doi:10.1016/0022-5096(76)90024-7
[9] Horgan, C. O., &amp; R. Abeyaratne, A bifurcation problem for a compressible non-linearly elastic medium: growth of a micro-void. J. Elasticity 16 (1986), 189–200. · Zbl 0585.73017 · doi:10.1007/BF00043585
[10] James, R. D., The propagation of phase boundaries in elastic bars, Arch. Rational Mech. Anal. 73 (1980), 125–158. · Zbl 0443.73010 · doi:10.1007/BF00258234
[11] Lax, P. D., Hyperbolic systems of conservation laws. Comm. Pure Appl. Math. 10 (1957), 537–566. · Zbl 0081.08803 · doi:10.1002/cpa.3160100406
[12] Lax, P. D., Shock waves and entropy. Contributions to Functional Analysis (E. A. Zarantonelo, ed.). New York: Academic Press (1976), 603–634.
[13] Podio-Guidugli, P., G. Vergara Caffarelli, &amp; E. G. Virga, Discontinuous energy minimizers in nonlinear elastostatics: an example of J. Ball revisited. J. Elasticity 16 (1986), 75–96. · Zbl 0575.73021 · doi:10.1007/BF00041067
[14] Shearer, M., Nonuniqueness of admissible solutions of Riemann initial value problems for a system of conservation laws of mixed type. Arch. Rational Mech. Anal. 93 (1986), 45–59. · Zbl 0613.35048 · doi:10.1007/BF00250844
[15] Sivaloganathan, J., Uniqueness of regular and singular equilibria for spherically symmetric problems of nonlinear elasticity. Arch. Rational Mech. Anal. 96 (1986), 97–136. · Zbl 0628.73018 · doi:10.1007/BF00251407
[16] Slemrod, M., Admissibility criteria for propagating phase boundaries in a van der Waals fluid. Arch. Rational Mech. Anal. 81 (1983), 301–315. · Zbl 0505.76082 · doi:10.1007/BF00250857
[17] Stuart, C. A., Radially symmetric cavitation for hyperelastic materials. Ann. Inst. Henri Poincaré: Nonlinear Anal. 2 (1985), 33–66. · Zbl 0588.73021 · doi:10.1016/S0294-1449(16)30411-5
[18] Truesdell, C., &amp; R. Toupin, The classical field theories. Handbuch der Physik. III/1 (S. Flügge, ed.). Berlin: Springer-Verlag, 1960.
[19] Wheeler, L., A uniqueness theorem for the displacement problem in finite elastodynamics. Arch. Rational Mech. Anal. 63 (1970), 183–189. · Zbl 0363.73043 · doi:10.1007/BF00280604
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.